Alert archive / Tennessee / Flash Flood Warnings in 1997

Flash Flood Warning 33, NWS Morristown, TN

June 14, 1997Cocke County, Greene County, Hamblen County, Tennessee

NWS Morristown, TN issued this flash flood warning at Jun 14, 1997, 6:12 PM EDT for Cocke County, Greene County, Hamblen County, Tennessee. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 14, 1997, 6:12 PM EDT (22:12 UTC)
Expired
Jun 14, 1997, 9:15 PM EDT
In force
3 hr
Issued by
NWS Morristown, TN
Area
Whole counties

Counties Cocke County, TN, Greene County, TN, Hamblen County, TN

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 10.2 hours before the alert went out and 286 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 1997-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 18 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 1997-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -52 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
18 J/kg
Mixed-layer CIN
-198 J/kg
Mixed-layer LCL
1093 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
-52 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMRX 142213
FFWMRX
TNC029-059-063-089-155-150115-
 
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE KNOXVILLE TRI CITIES TN
612 PM EDT SAT JUN 14 1997
 
THE NATIONAL WEATHER SERVICE IN KNOXVILLE TRI CITIES HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL  915 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN EAST TENNESSEE
 
   ...COCKE COUNTY...WESTERN GREENE COUNTY...HAMBLEN COUNTY
   ...JEFFERSON COUNTY...SEVIER COUNTY
 
AT 612 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE SCATTERED STRONG THUNDERSTORMS OVER JEFFERSON...HAMBLEN...
SEVIER...COCKE...AND WESTERN GREENE COUNTIES. DOPPLER RADAR ESTIMATED
THAT BETWEEN ONE AND TWO INCHES OF RAIN HAS FALLEN ACROSS SECTIONS
OF THESE COUNTIES.  SINCE MODERATE TO HEAVY RAINS CAN BE EXPECTED
ACROSS THESE COUNTIES THROUGH 7 PM EDT...ADDITIONAL FLASH FLOODING
IS LIKELY.
 
 
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY.  THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO
CROSS SAFELY.  VEHICLES CAUGHT IN RISING WATER SHOULD BE
ABANDONED QUICKLY.  MOVE TO HIGHER GROUND.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this flash flood warning went out at Jun 14, 2:15 PM EDT, 3 hours 57 minutes earlier.

Area forecast discussion, Jun 14, 2:15 PM EDT, 3 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KNOXVILLE/TRI-CITIES TN
215 PM EDT SAT JUN 14 1997

SATELLITE SHOWS A WELL DEFINED S/WV MOVING INTO NRN MIDDLE
TENNESSEE WITH THE SFC ANALYSIS SHOWING A TROUGH ACROSS THE
PLATEAU.  AMS ALONG AND EAST OF THIS TROUGH CONTINUES TO
DESTABILIZE WITH A SCT-BKN LINE OF STORMS OVER THE PLATEAU. EXPECT
A NEARLY SOLID LINE OF STORMS TO MOVE ACROSS THE TN VALLEY...MTNS...
SW VA...SW NC REST OF THE AFTERNOON AND EVENING.  DUE TO LOWER
MID-LVL TEMPS AND DECENT LO LVL SPEED SHEAR...SOME OF THESE STORMS
COULD BECOME SEVERE WITH THE MAIN THREAT BEING DAMAGING WINDS
AND HAIL. ALSO...LOCALLY HEAVY RAINS ARE LIKELY.

I EXPECT SCATTERED SHOWERS TO CONTINUE OVER THE TN VALLEY AND MTNS
UNTIL MIDNIGHT...THEN SUBSIDENCE BEHIND EXITING TROUGH WILL AID
IN CLEARING THE SKIES OVER THE AREA. HOWEVER...DUE TO THE RECENT
RAINS/SATURATED GROUND AREAS OF FOG AND LO CLOUDS WILL LIKELY
REDEVELOP.  SOME OF THE FOG COULD BECOME DENSE...ESPECIALLY ACROSS
THE VALLEYS.

THE FOG AND LOW CLOUDS WILL DISSIPATE SUNDAY AS DRIER AIR FROM A SFC
HIGH OVER THE GREAT LAKES BUILDS INTO THE AREA. MOSTLY SUNNY TO
PARTLY CLOUDY SKIES ARE ANTICIPATED.

ANOTHER NRN STREAM TROUGH WILL MOVE ACROSS THE GREAT LAKES FOR MONDAY
ALLOWING A COLD FRONT TO MOVE TOWARD THE MISSISSIPPI RIVER VALLEY
BY LATE IN THE DAY. ALSO...SFC RIDGE WILL MOVE EAST ALLOWING WINDS
TO BECOME MORE SOUTHERLY. HOWEVER...SFC RIDGING EAST OF APPALACHIANS
WILL LIKELY KEEP BEST MOISTURE SOUTH OF THE REGION. SOME WIDELY
SCT SHOWER AND THUNDERSTORMS ARE POSSIBLE BY LATE AFTERNOON. OTHERWISE
CALL FOR PARTLY CLOUDY SKIES.

AS FOR TEMPS...GUIDANCE CLOSE AND REASONABLE FOR TONIGHT. WOULD FOLLOW
COOLER FAN LOWS FOR SUNDAY NIGHT. WOULD COMPROMISE ON HIGHS EACH DAY.

In the hours before

Local storm report, Jun 14, 3:50 PM EDT, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KNOXVILLE/TRI-CITIES TN
336 PM EDT SAT JUN 14 1997

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

830 PM     3 S LIMESTONE             TN   TORNADO
06/13/97   WASHINGTON                     AN F1 TORNADO STRUCK A
                                          SUBDIVISION AT THE
                                          INTERSECTION OF BAILEY
                                          BRIDGE ROAD AND LESTER SNAPP
                                          ROAD. ONE HOME HAD THE ROOF
                                          AND ONE WALL COMPLETELY
                                          BLOWN OFF WITH SEVERAL OTHER
                                          HOMES HAVING MAJOR ROOF
                                          DAMAGE.  THE WIDTH WAS 50
                                          YARDS AND THE LENGTH WAS 1/2
                                          MILE.  THERE WERE SOME MINOR
                                          INJURIES BUT NO EXACT NUMBER
                                          IS CURRENTLY AVAILABLE.

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 8:02 PM EDTSevere Thunderstorm WarningMRXUnicoi58 min
Jun 13, 8:20 PM EDTSevere Thunderstorm WarningMRXCarter, Johnson, Washington55 min
Jun 13, 8:33 PM EDTSevere Thunderstorm WarningMRXMcMinn, Monroe42 min
Jun 13, 10:31 PM EDTSevere Thunderstorm WarningMRXFentress, Morgan, Scott59 min
Jun 13, 10:48 PM EDTSevere Thunderstorm WarningMRXRhea57 min
Jun 13, 11:23 PM EDTSevere Thunderstorm WarningMRXMcMinn, Meigs67 min
Jun 13, 11:59 PM EDTSevere Thunderstorm WarningMRXMcMinn46 min
Jun 14, 12:09 AM EDTSevere Thunderstorm WarningMRXMonroe66 min
Jun 14, 12:31 AM EDTSevere Thunderstorm WarningMRXBradley, Polk59 min
Jun 14, 12:37 AM EDTSevere Thunderstorm WarningMRXBlount68 min
Jun 14, 1:17 AM EDTFlash Flood WarningMRXMonroe4 hr
Jun 14, 5:18 AM EDTFlash Flood WarningMRXMonroe4 hr
Jun 14, 8:22 AM EDTSevere Thunderstorm WarningMRXHamilton68 min
Jun 14, 2:59 PM EDTFlash Flood WarningMRXScott3 hr
Jun 14, 3:37 PM EDTSevere Thunderstorm WarningMRXAnderson, Knox, Loudon, Roane68 min
Jun 14, 4:08 PM EDTSevere Thunderstorm WarningMRXBlount67 min
Jun 14, 4:31 PM EDTSevere Thunderstorm WarningMRXMcMinn, Monroe59 min
Jun 14, 4:42 PM EDTSevere Thunderstorm WarningMRXPolk63 min
Jun 14, 4:56 PM EDTSevere Thunderstorm WarningMRXCocke, Greene, Hamblen64 min
Jun 14, 5:12 PM EDTSevere Thunderstorm WarningMRXBlount, Sevier63 min
Jun 14, 5:34 PM EDTTornado WarningMRXSevier41 min
Jun 14, 6:12 PM EDTFlash Flood WarningMRXJefferson, Sevier3 hr

Nearby

Flash Flood Warnings in Tennessee, 1997Every flash flood warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.